Hail, Cheyenne
- When
- July 28, 5:03 PM CST
- Where
- Cheyenne County, St Francis
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 39.770, -101.800
Report via mPing of penny sized hail.
In the late afternoon of the 28th, a few storms began to fire. One storm, northwest of St.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
In the late afternoon of the 28th, a few storms began to fire. One storm, northwest of St. Francis, grew rapidly and stayed strong over the next several hours as it moved southeast. It produced baseball sized hail and estimated winds of 80 MPH which caused property damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 28, 4:18 PM CST, 45 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Goodland KS 418 PM MDT Sun Jul 28 2024 .KEY MESSAGES... - An isolated severe storm is possible this afternoon, mainly along/north of I-70 in KS-NE between 3-8 PM MDT. Quarter to golf ball size hail and wind gusts up to 70 mph are the primary severe weather hazards. Confidence is low with regard to whether or not storms will develop. - Monday through Wednesday are forecast to see temperatures in the 100's with heat index values also in the 100's. Locales generally along and east of Highway 83 could see heat index values in the mid 100's Tuesday and Wednesday. - Not as hot Thursday through Saturday with high temperatures generally in the upper 90s and lower 100's. Chance for smoke to return to the area if wildfires are still ongoing. && .SHORT TERM /THROUGH TONIGHT/... Issued at 200 PM MDT Sun Jul 28 2024 Overview: Unidirectional /westerly/ flow aloft will prevail over the Tri-State area today.. downstream of an upper level low progressing ENE from western Montana to southern Saskatchewan.. and upstream of an upper level low progressing ENE-NE from Iowa to the Great Lakes. Current and recent runs of the HRRR and NAM NEST suggest that strong insolation will aid in the development of isolated convection in climatologically/ geographically favored locations in the lee of the Rockies (Cheyenne Ridge, Palmer Divide) by ~21Z this afternoon -- that said convection will intensify as it progresses east (via ~30 knot westerly steering flow) toward the CO-KS border ~22Z -- and that an isolated supercell will emerge from said activity, propagating southeastward along/near I-70 invof Goodland, Colby and Oakley before dissipating ~00Z. The HRRR and NAM NEST also suggest that an isolated right-mover may emerge from convection initiating along/near the Cheyenne Ridge ~23Z.. and that said right-mover will propagate southeastward into portions of southwest Nebraska prior to dissipating ~02Z. Given that convection allowing guidance tends to be less reliable in weak forcing regimes, confidence remains below average with regard to whether or not the aforementioned scenario(s) will materialize / play-out as indicated. Nevertheless, it must be said that.. recent trends in visible satellite (e.g. towering Cu in southern Washington/Yuma counties and along the I-80 corridor from Cheyenne WY to Sidney NE at 1930Z).. lend a fair amount of credibility to convective initiation as indicated by the HRRR/NAM NEST (timing and location, at least). Environmental conditions over the Tri- State area -- characterized by a pronounced elevated mixed layer (8.5-9.0 C/km H7-H5 lapse rates), modest high-based instability (~1000 J/kg mlcape), extreme (~2000 J/kg) DCAPE and ~40 knots of effective deep layer shear (~15-25 KFT AGL) -- are certainly supportive of isolated supercells.. *if* any updrafts can survive/overcome a considerable amount of dry air entrainment. With the above in mind, expect a conditional potential for an isolated supercell (or two) capable of producing damaging winds and large hail. && .LONG TERM /MONDAY THROUGH SUNDAY/... Issued at 1227 PM MDT Sun Jul 28 2024 This upcoming week through the weekend continues to be forecast to see hot temperatures and low chances for storms. Monday and Tuesday remain forecast to see the upper ridge amplify over the Plains. With this temperatures continue to be forecast in the 100s with mid to upper 100's possible on Tuesday. The main concern/inhibitor is the smoke from wildfires. The smoke from all the wildfires continues to move across the CONUS and for us as kept temperatures a few degrees lower than their potential. While the upper pattern is forecast to try and keep the smoke from the area, tomorrow may still see enough that temperatures remain in the upper 90's and low 100's instead of the mid 100's (as the 34-35C 850mb temps would suggest). With the ridge axis over the area, storms are unlikely both days. Wednesday & Thursday, a shortwave trough is forecast to move through the Northern Plains. While not necessarily associated with any cold air mass, the trough should push the hotter temperatures out of the area and allow for 90's and low 100's. The shortwave trough and associated surface low should provide some additional lift for storms, especially on Wednesday. Even with the forcing though, the overall dry pattern and weak flow look to keep storm chances around or lower than 30%. Going into the weekend, an upper trough/low are forecast to deepen over the Eastern CONUS while the ridge rebuilds over the Western/Central portions of the CONUS. This will lower the storm potential back to 10% or less each day. There is still a small hint that a trough could rotate around the larger low in Eastern Canada and push through the Plains, providing higher storm chances and slightly cooler temperatures. However, most ensemble and deterministic guidance is favoring the ridge dominating again. The main inhibitor to temperatures climbing back into the 100's is the northerly flow that is forecast. This would be similar flow to what brought smoke into the area the past week. If this occurs, temperatures will likely remain in the 90's. && .AVIATION /00Z TAFS THROUGH 00Z TUESDAY/... Issued at 418 PM MDT Sun Jul 28 2024 Both terminals will see mainly VFR conditions through the forecast period. There is a chance from 00z-03z Monday that 5-6sm with -TSRA. Winds for KGLD, east around 10-15kts through 03z-04z, then light/variable. If any storms move to impact the terminal from 00z-03z, then variable gusts 30-45kts are possible. Winds for KMCK, east around 10kts through 02z, then light/variable, then east again by 19z Monday. If any storms move to impact the terminal from 00z-02z, then variable gusts 20-35kts are possible. && .CLIMATE... Issued at 1200 PM MDT Sun Jul 28 2024 July 29 High Temperature Records (F): Goodland......104 in 1947 McCook........109 in 1947 Burlington....100 in 2012 Hill City.....108 in 1917 July 30 High Temperature Records (F): Goodland......106 in 1935 McCook........105 in 2002 Burlington....101 in 2012 Hill City.....109 in 1976 July 31 High Temperature Records (F): Goodland......105 in 2002 McCook........107 in 2002 Burlington....102 in 2002 Hill City.....113 in 1934 Goodland has the potential for 5 consecutive days of highs of 100+ degrees which would tie it for the 14th longest on record. Last time this happened was July of 2012. McCook is also currently forecasted at 5 consecutive days of 100+ degree temperatures which would tie it for 20th all time. However a few days of overachieving temperatures could put them in the top 6 all time. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...None. CO...None. NE...None. && SHORT TERM...BV LONG TERM...KAK AVIATION...JN CLIMATE...Trigg
Hazardous Weather Outlook National Weather Service Goodland KS 1102 AM MDT Sun Jul 28 2024 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291715- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 1102 AM MDT Sun Jul 28 2024 /1202 PM CDT Sun Jul 28 2024/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TODAY AND TONIGHT... An isolated severe storm is possible this afternoon, mainly along and north of Interstate 70 in Kansas and Nebraska between 3 PM and 8 PM MDT. Golf ball size hail and wind gusts up to 70 mph are the primary severe weather hazards. Confidence is low with regard to whether or not storms will develop. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY... A prolonged period of much above normal temperatures over 100 degrees are forecast Monday through Thursday. Heat index values of 100 to 105 degrees are anticipated Monday with 100 to 110 degrees on Tuesday and Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Vincent
Special Weather Statement
National Weather Service Goodland KS
543 PM CDT Sun Jul 28 2024
KSZ001-282300-
Cheyenne KS-
543 PM CDT Sun Jul 28 2024
...A STRONG THUNDERSTORM WILL IMPACT WESTERN CHEYENNE COUNTY IN
NORTHWESTERN KANSAS THROUGH 600 PM CDT...
At 543 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles west of St. Francis, moving east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
St. Francis around 550 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3972 10204 3991 10200 3991 10161 3966 10182
TIME...MOT...LOC 2243Z 277DEG 41KT 3980 10193
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
JRMThe Goodland radar (KGLD), 46 km away, was scanning. The volume nearest the first event began at 23:03 UTC.
23 hail, 13 thunderstorm wind. Local standard time, as filed.
Report via mPing of penny sized hail.
Trained spotter reported 1 inch diameter hail.
Report via mPing of 1 inch diameter hail.
Public reports of penny to half dollar sized hail.
Trained spotter reported 1 inch diameter hail.
Hail was larger than nickel but smaller than quarter in size.
Hail ranged from dimes to quarters in size.
Trained spotter reported nickel sized hail.
Nickel sized hail occurred with wind gusts up to 60 MPH.
Nickel sized hail fell with estimated 50-60 MPH wind gusts.
Hail ranged from pea to quarter in size, mostly nickel though.
The public reported hail up to 1.75 inches in diameter.
The hail had shrunk to golf ball size an hour after the storm had passed.
Hail ranged from pea to between a nickel and quarter in size. Also occurred with 60+ MPH winds.
Estimated winds to be at least 60 MPH. Also occurred with hail ranging from pea to quarter in size.
Trained spotter reported 1.5 inch hail.
Trained spotter reported hail 1 inch in diameter.
Several tree limbs down approximately 3-4 inches in diameter.
Trained spotter estimated 60-70 mph wind.
Several 8 inch tree limbs blown down.
Estimated 60 to 70 mph wind gusts.
Numerous golf ball to tennis ball sized hail stones occurred.
The sheriff reported hail up to baseball sized occurring.
Public reported 1.75 inch hail stones.
Broken windows in home due to hail and wind.
Delayed report of up to golf ball sized hail ongoing from 8:20-8:30 CDT.
Report of a shed picked up, thrown an unknown distance and destroyed.
Trained spotter reported quarter to ping pong ball sized hail.
Trained spotter estimated 70 to 75 MPH wind gusts.
Mesonet KKSGRAIN16 recorded a 58 MPH gust at 28 past the hour and 72 MPH peak gust at 34 past the hour.
Public report with pictures of an irrigation pivot flipped over.
Public report of 1 inch hail.
Public report of dime to quarter sized hail.
UPR846 measured 58 and 63 MPH gusts over 5 minutes.
Trained spotter estimated 60 MPH wind gusts.
Public report of 1.75 inch hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2024Every state in 2024This day in weather historyWarnings in Kansas, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1198689, 1198690, 1198692, 1198758, 1198693, 1198695, 1198697, 1198698, 1198704, 1198706, 1198701, 1198708, 1198715, 1198709, 1198710, 1198711, 1198712, 1198713, 1198714, 1198718, 1198719, 1198717, 1198722, 1198720, 1198723, 1198724, 1198727, 1198728, 1198729, 1198737, 1198744, 1198747, 1198751, 1198753, 1198749, 1198754.